Jun 24, 2010
What would help an elderly man who doesn't have hardly any appetite?
Response from Mr. Vergel
You need to know if you have depression or any other clinical issue. Some doctors prescribe Remeron (an antidepressant) since its main side effect if appetite increase. Also, Marinol , a pharmaceutical product that has the main active ingredient of marijuana -THC, is prescribed to increase appetite. Megace is another popular drug for appetite, but it increases fat mass and potentially causes blood clots. Supplementing with zinc plus copper (50 mg Zn plus 3 mg Cu) may improve the sense of taste and smell in those with low zinc levels.
Also, taking a multivitamin with every meal may help if you have deficiencies.
Some doctors prescribe Oxandrolone, an anabolic agent that increases appetite and weight. But it can decrease good cholesterol and increase liver enzymes in some. In general, it is well tolerated and effective at doses of 20 mg per day.
When I used to have appetite problems, I would snack instead of eating full meals. Nuts, cheese, peanut butter and other calorie dense foods can help people to retain weight.
Have your doctor also check your testosterone and other hormones just to ensure that they are not low. Low testosterone may also decrease appetite.
I hope this helps! Nelson
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Sore On Penis?
- Itchy Rash During Window Period
- Itchy Scrotum Could I Have HIV
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Pain In Penis After Anal Sex What Are The Chances Of HIV
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.